Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Just started Fentanyl 50 patch

JbrodaJJbroda Posts: 1
edited 08/13/2015 - 7:25 AM in Pain Medications
Hi All,

i am new to the group, so if I do anything that's not acceptable-let me know.

I had a lumbar fusion almost 2 yrs ago (L2-L5). Have been on a roller coaster of pain cocktails ever since. This week my Pain doc finally heard me when I said the oxycontin/oxycodone mix that I have been on for the last 6 months was not working. He prescribed Fentanyl 50 patch with oxycodone every 4 hours. Yesterday was my first 24 hours and let me tell you, I felt so high and out of sorts. Today is a little bit better, but I am still getting "rushes" of a high every few hours. I have to admit my pain seems to have subsided, but I am curious to know if this feeling of being high goes away or lessens. Am anxious to hear from anyone who is taking this same cocktail of meds. I also take Gabapentin 400 MGS for the needle and pins sort of pain.

Thanks so much. So glad I found this forum I really need friends who know what I am going through


Welcome to Spine-Health

One of the most important things that members can do is to provide the rest of the community with as much information about themselves as possible. It is so very difficult for anyone to respond when we do not have enough information to go on. This is not meant to indicate that you are doing anything wrong or violated any rule, we are just trying to be pro-active and get the information upfront so that people can start responding and your thread is more effective.

So many times we read about members who have different tests and they all come back negative. The more clues and information you provide, the better chances in finding out what is wrong, The fact that your test results are negative does not mean that you are fine and without any concerns. Many times it takes several diagnostic tests and procedures to isolate a specific condition.

Here are some questions that you should answer:

  • - When did this first start?

    . Year, Your age, etc
- Was it the result of an accident or trauma?
- Are there others in your family with similar medication conditions?
- What doctors have you seen? (Orthopedic, Neurosurgeon, Spine Specialist, etc)

  • . Which doctor did you start with? Ie Primary Care Physician
    . Who are you currently seeing?
- What Conservative treatments have you had? Which ones?

  • . Physical Therapy
    . Ultrasound / Tens unit
    . Spinal Injections
    . Acupuncture
    . Massage Therapy
- What diagnostic tests have you had? And their results (MRI, CTScan, XRay, EMG, etc)

  • . Summarize the results, please do not post all details, we cannot analyze them
    . How many different tests have you had over the years? Similar results?
- What medications are you currently using? (details, dosage, frequency, etc)

  • . Name of Medication
    . How long have you been using this?
    . Results
- Has surgery been discussed as an option? (If so, what kind)
- Is there any nerve pain/damage associated?
- What is your doctor’s action plan for treating you?

Providing answers to questions like this will give the member community here a better understanding
of your situation and make it easier to respond.

Please take a look at our forum rules: Forum Rules

I also strongly suggest that you take a look at our FAQ (Frequently Asked Questions) which can be found at the top of the forum menu tab or by going to FAQ There you will find much information that will

  • - Help you better utilize the Spine-Health system
    - Provide pointers on how to make your threads / posts
    - Tips on how to create your avatar (your picture), posting images, etc
    - General pieces of valuable information

Please remember that no one at Spine-Health is a formally trained medical professional.
Everything that is posted here is based on personal experiences and perhaps additional research.
As such, no member is permitted to provide

  • - Analysis or interpretation of any diagnostic test (ie MRI, CTscan, Xray, etc)
    - Medical advice of any kind
    - Recommendations in terms of Medications, Treatments, Exercises, etc

What could be good for someone could spell disaster for another.
You should also consult your doctor to better understand your condition and the do’s and don’t’s.

It is very important that new members (or even seasoned members) provide others with details about their condition(s). It is virtually impossible to help another member when all the details we have are

I’ve had this for years, it hurts, I cant move my shoulder – what could this be, what treatment should I get?

Diagnosing spinal problems can be very difficult. In many ways it’s like a game of clue. Especially, when the diagnostic tests come back negative – no trouble found! Then it’s up to the patient and the doctor to start digging deeper. The doctor is like a detective. They need clues to help them move along. So, you as the patient need to provide the doctor with all sorts of clues. That is like it is here. Without having information about a condition, its impossible for anyone here to try to help.

Specific comments :

Personal Opinion, not medical advice :

--- Ron DiLauro, Spine-Health System Moderator : 08/13/15 13:25 est


  • The highs should go away quickly. If your Oxycodone is PRN, try skipping a few doses and see if the Fentanyl provides enough coverage for your pain on its own most of the time. Mine is a higher dose but generally does; I only use breakthrough medication when I have to exert myself more than usual, or am recovering from such exertion, or if I am just in more pain than usual.

    Your experience should even out some. Of course it will never be perfect, our bodies do not necessarily either absorb or metabolize the medication at an entirely consistent rate. There may be peaks and valleys with any medication, but if you find yourself feeling "high" after you have had time to adjust to this dose, speak with your physician. Personally I would give it more time, maybe a even a full month, before seeking a lower dose - because Fentanyl patches are only available in a limited amount of doses and the next patch down is 25mcg/hr, or half your current dose, and that is rather a large step down in my opinion.
  • Opiate available. Even though the oxycodone is prescribed every 4 hours, breakthrough meds typically are only supposed to be used when you have a severe flare up of pain, not taken on a regular basis.
    I would strongly suggest you contact your doctor and talk to him to discuss how you feel using both meds together. The fentanyl patches should cover your every day pain and the oxycodone should only be used on those really bad days, using both together could result in breathing difficulty or other problems .
    He may tell you not to take the oxycodone for now and see how you do on the patch itself.

Sign In or Register to comment.